Montana, 2011Extreme Cold in Montana, February 7 to 8, 2011
February 7 to 8, 2011 · NWS GGW · 4 events in 4 counties and zones
A rush of arctic air following a storm system brought wind chills to -40F or colder in some areas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rush of arctic air following a storm system brought wind chills to -40F or colder in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 7, 9:05 PM MST, 55 minutes earlier.
Area forecast discussion, Feb 7, 9:05 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
905 PM MST MON FEB 7 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
TEMPERATURES ACROSS THE REGION LOOK TO BE ON TRACK IN FALLING AS A
HIGH PRESSURE CENTER MOVES THROUGH THE NORTHEASTERN SECTION OF
THE CWA. CLOUD COVER HAS CLEARED FROM ALL AREAS EXCEPT THE FAR
SOUTHWEST. HARD PART TONIGHT WILL BE DETERMINING WHETHER THE
NORTHEAST OR NORTHWEST PORTION OF THE CWA WILL BE THE COLDER SPOT.
PREVIOUS FORECASTED LOWS PLACED LOWEST TEMPS ACROSS NORTHWEST CWA
DUE TO THE USUAL CLIMATIC LOW THAT OCCURS ALONG NORTHERN PHILLIPS
COUNTY INTO THE MILK RIVER VALLEY... HOWEVER THERE ARE SOME
INDICATORS WITH CURRENT LOWEST TEMPERATURES IN THE NORTHEAST
QUADRANT OF THE SURFACE HIGH PRESSURE OVER SOUTHEASTERN
SASKATCHEWAN THAT POINT TOWARD THE NORTHEASTERN SECTION OF THE CWA
HAVING THE STRONGEST RADIATIONAL COOLING. GAH
PREVIOUS SHORT TERM DISCUSSION...
UPDATED THE FORECAST TO DROP THE WINTER STORM WARNING AND THE
WINTER WEATHER ADVISORY ACROSS THE REGION. THE FOLLOWING COUNTIES
ARE UNDER A WIND CHILL ADVISORY FOR TONIGHT THROUGH TUESDAY
MORNING...WIBAUX...PRAIRIE...PETROLEUM AND SOUTHWEST PHILLIPS. THE
REST OF THE ZONES ACROSS NORTHEAST MONTANA ARE UNDER A WIND CHILL
WARNING THROUGH TUESDAY MORNING. RSMITH
WINTER STORM CONTINUES THIS AFTERNOON ALTHOUGH SNOW IS BEGINNING
TO DISSIPATE ACROSS THE SOUTHWESTERN ZONES AND AT THIS POINT IT
LOOKS LIKE WE WILL BE ABLE TO END THE WINTER WEATHER ADVISORY AND
THE WINTER STORM WARNING AT 6 PM THIS EVENING. TEMPERATURES WILL
CONTINUE TO DROP OFF THIS EVENING AND WE WILL SEE THE CLOUDS START
TO DISSIPATE AS WELL FROM NORTH TO SOUTH.
MONDAY NIGHT INTO TUESDAY...AN ARCTIC SURFACE HIGH SLIDE DOWN
ACROSS THE REGION FROM THE NORTHWEST. SKY COVER WILL ALL BUT
DISAPPEAR LATE THIS EVENING ACROSS MOST OF THE CWA WITH THE
SOUTHWESTERN ZONES BEING THE ONLY EXCEPTION. THE WINDS ARE THE KEY
ISSUE FOR TONIGHT AND TOMORROW MORNING AND FOR THE MOST PART THEY
WILL REMAIN BETWEEN 8 AND 12 MPH...ALTHOUGH OCCASIONALLY DROPPING
BELOW 8 MPH. 850 MB TEMPERATURES WILL DROP TO BETWEEN -14*C AND
-17*C AND WILL COMBINE WITH THICKNESS VALUES OF 507 DM AND THE
EXISTING SNOW PACK...SO EXPECT A VERY COLD START TUESDAY WITH
LOWS RANGING FROM -20 IN WIBAUX COUNTY TO -33 IN NORTHERN
PHILLIPS. TEMPERATURES WILL STRUGGLING TO CLIMB ABOVE ZERO NORTH
OF THE MISSOURI RIVER AND WILL ONLY MAKE INTO INTO THE SINGLE
DIGITS ABOVE SOUTH OF THE MISSOURI RIVER. SO WITH THE WIND AND THE
EXTREME COLD IN MIND HAVE EXTENDED THE WIND CHILL ADVISORY AND
ALSO LAUNCHED A WIND CHILL WARNING. THE ADVISORY COVERS
WIBAUX...PRAIRIE...PETROLEUM AND SOUTHWEST PHILLIPS COUNTIES. THE
WIND CHILL WARNING IS FOR ALL OTHER COUNTIES AND WIND CHILL
READINGS ACROSS THE REGION WILL RANGE BETWEEN -20 AND -50 OVERNIGHT.
BOTH THE WIND CHILL WARNING AND ADVISORY WILL GO FROM THIS EVENING
UNTIL NOON TUESDAY.
TUESDAY NIGHT WE WILL LIKELY NEED ANOTHER WIND CHILL ADVISORY AND
WEDNESDAY SHOULD BE SLIGHTLY WARMER AS CHINOOK WINDS FROM THE WEST
TRY TO MIX OUT THE SHALLOW COLD ARCTIC AIR OVER THE REGION. WHICH
MEANS HIGHS ON WEDNESDAY WILL BE IN THE TEENS ABOVE ZERO. RSMITH
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
NO MAJOR CHANGES TO THE EXTENDED PERIOD. MODELS STILL MOSTLY DRY
WITH A WARMING TREND FOR MOST OF THE PERIOD WITH UPPER RIDGE
MOVING INLAND. RIDGE GETS KNOCKED DOWN LATE IN THE WEEKEND WHICH
SHOULD RESULT IN A LITTLE COLDER TEMPERATURES FOR EARLY NEXT WEEK.
EBERT
PREVIOUS LONG TERM DISCUSSION...WILL SEE DRY WEATHER FOR MOST OF
THE PERIOD WITH A WARMING TREND. NORTHWEST FLOW ALOFT ON THURSDAY
WILL BE FOLLOWED BY AN UPPER RIDGE THAT MOVES INLAND FROM THE
PACIFIC AND FLATTENS SOMEWHAT BY THE TIME IT REACHES MONTANA BY
THE END OF THE WEEK.
SHALLOW ARCTIC AIRMASS WILL GET PUSHED TO THE EAST BY A WARM FRONT
ON THURSDAY. TEMPERATURES WILL WARM TO NEAR TO ABOVE NORMAL FOR
THE REMAINDER OF THE PERIOD. THE MODELS ONLY BRING ENOUGH
MOISTURE WITH THE WARM FRONT ON THURSDAY TO PRODUCE MOSTLY CLOUDY
SKIES. MODELS ARE IN DECENT AGREEMENT WITH THE OVERALL PATTERN.
WITH THE UPPER RIDGE OVER THE AREA FRIDAY AND SATURDAY...MOST
AREAS WILL SEE ABOVE FREEZING TEMPERATURES FOR HIGHS BY SATURDAY.
A SHORTWAVE TROUGH MOVING THROUGH ALBERTA AND SASKATCHEWAN WILL
BRING A MAINLY DRY COLD FRONT THROUGH THE AREA ON SUNDAY. SLIGHTLY
COOLER TEMPERATURES WILL FOLLOW ON MONDAY. FORRESTER
&&
.AVIATION...
VFR. HIGH CLOUDS WILL CONTINUE TO DIMINISH ACROSS THE REGION
TONIGHT. ONLY PROBLEM POSSIBLE WOULD BE SETTLEMENT ICE FOG DURING
THE EARLY MORNING HOURS. PROTON
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING UNTIL 11 AM MST TUESDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
SHERIDAN...WESTERN ROOSEVELT...GARFIELD...MCCONE...RICHLAND...
DAWSON...NORTHERN PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT.
WIND CHILL ADVISORY UNTIL 11 AM MST TUESDAY FOR PETROLEUM...
PRAIRIE...WIBAUX...SOUTHWEST PHILLIPS.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 7, 5:28 PM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
528 PM MST MON FEB 7 2011
MTZ021-026-027-060-081200-
PETROLEUM-PRAIRIE-WIBAUX-SOUTHWEST PHILLIPS-
528 PM MST MON FEB 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
WIND CHILL ADVISORY IS IN EFFECT DUE TO A COMBINATION OF BELOW
ZERO TEMPERATURES AND SUSTAINED WIND SPEED OF 8 TO 12 MPH. WIND
CHILLS OF 20 BELOW TO 30 BELOW CAN ALSO BE ANTICIPATED.
A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR THE MUSSELLSHELL
RIVER UNTIL 10 PM THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DANGEROUS ARCTIC COLD WILL IMPACT THE REGION THROUGH WEDNESDAY
MORNING WITH WIND CHILLS OF 20 TO 40 BELOW POSSIBLE. TEMPERATURES
ARE THEN EXPECTED TO BEGIN A WARMING TREND LATE IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016>020-022>025-059-061-062-081200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-GARFIELD-MCCONE-RICHLAND-
DAWSON-NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
528 PM MST MON FEB 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
A WIND CHILL WARNING IS IN EFFECT TONIGHT THROUGH TUESDAY MORNING.
TEMPERATURES WELL BELOW ZERO WILL COMBINE WITH SUSTAINED 8 TO 12
MPH WIND TO PRODUCE WIND CHILL OF 35 TO 50 BELOW ZERO BY TUESDAY
MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DANGEROUS ARCTIC COLD WILL IMPACT THE REGION THROUGH WEDNESDAY
MORNING WITH WIND CHILLS OF 30 TO 50 BELOW POSSIBLE. TEMPERATURES
ARE THEN EXPECTED TO BEGIN A WARMING TREND LATE IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Feb 7, 5:02 PM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
502 PM MST MON FEB 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW 6 NE FLATWILLOW 46.89N 108.31W
02/07/2011 E4.0 INCH PETROLEUM MT TRAINED SPOTTER
STARTED LATE SUNDAY NIGHT. ENDED 4 PM TODAY.
&&
BBLocal storm report, Feb 7, 5:14 PM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GLASGOW MT
514 PM MST MON FEB 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM SNOW ZORTMAN 47.92N 108.53W
02/07/2011 E3.0 INCH PHILLIPS MT TRAINED SPOTTER
SNOW STARTED SUNDAY NIGHT
0835 AM SNOW WINNETT 47.00N 108.35W
02/07/2011 E2.0 INCH PETROLEUM MT TRAINED SPOTTER
SOME DRIFTING. SNOW STARTED SUNDAY NIGHT.
0840 AM SNOW FLATWILLOW 46.83N 108.40W
02/07/2011 E3.0 INCH PETROLEUM MT TRAINED SPOTTER
SNOW STARTED SUNDAY EVENING
0841 AM SNOW 23 SW MALTA 48.12N 108.23W
02/07/2011 E2.0 INCH PHILLIPS MT TRAINED SPOTTER
GUSTS OF 30 TO 35 MPH. LOTS OF DRIFTING. SNOW STARTED
SUNDAY NIGHT.
0845 AM SNOW 20 E WINNETT 47.00N 107.93W
02/07/2011 E3.0 INCH PETROLEUM MT TRAINED SPOTTER
SNOW STARTED SUNDAY NIGHT
0846 AM SNOW 15 ESE SAND SPRINGS 47.02N 107.19W
02/07/2011 E2.0 INCH GARFIELD MT TRAINED SPOTTER
LOTS OF DRIFTING. SNOW STARTED AROUND MIDNIGHT SUNDAY
NIGHT.
0940 AM SNOW WINNETT 47.00N 108.35W
02/07/2011 E4.0 INCH PETROLEUM MT LAW ENFORCEMENT
LOTS OF DRIFTING
1217 PM SNOW 8 SW ZORTMAN 47.84N 108.65W
02/07/2011 E3.0 INCH PHILLIPS MT TRAINED SPOTTER
LOTS OF DRIFTING
1219 PM SNOW 18 N WINNETT 47.26N 108.35W
02/07/2011 E3.0 INCH PETROLEUM MT TRAINED SPOTTER
LOTS OF DRIFTING
0200 PM HEAVY SNOW ZORTMAN 47.92N 108.53W
02/07/2011 E6.0 INCH PHILLIPS MT TRAINED SPOTTER
SOME DRIFTING. SNOW STARTED SUNDAY NIGHT AND ENDED AROUND
2 PM TODAY.
0243 PM SNOW 4 E WINNETT 47.00N 108.27W
02/07/2011 E3.0 INCH PETROLEUM MT TRAINED SPOTTER
SOME DRIFTING
0259 PM HEAVY SNOW WINNETT 47.00N 108.35W
02/07/2011 E6.0 INCH PETROLEUM MT LAW ENFORCEMENT
SNOW STILL FALLING. LOTS OF DRIFTING WITH LOW VISIBILITY.
0500 PM SNOW 6 NE FLATWILLOW 46.89N 108.31W
02/07/2011 E4.0 INCH PETROLEUM MT TRAINED SPOTTER
STARTED LATE SUNDAY NIGHT. ENDED 4 PM TODAY.
&&
BBExtreme Cold/Wind Chill, Daniels
- When
- February 7, 10:00 PM MST to February 8, 12:00 AM MST
- Where
- Daniels forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
Coronach, Saskatchewan observations and Navajo Davis unit reported wind chills of -41 and -40 respectively for two hours or more.
Extreme Cold/Wind Chill, Western Roosevelt
- When
- February 8, 3:00 AM MST to 9:00 AM MST
- Where
- Western Roosevelt forecast zone
- Reported by
- RAWS
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Wind chills to -48 were recorded. Wind chills of -40F or colder occurred for two hours or more.
Extreme Cold/Wind Chill, Eastern Roosevelt
- When
- February 8, 3:00 AM MST to 9:00 AM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Windchills of -40F occurred for two hours.
Extreme Cold/Wind Chill, Sheridan
- When
- February 8, 5:00 AM MST to 8:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- RAWS
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Several stations reported wind chills of -40F or colder. Medicine Lake had the coldest with -47F.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Tennessee, February 7, 20111 death · 1 injured · 20 events
- Winter Weather in Vermont, February 7 to 8, 2011$95,000 · 16 events
- Winter Weather in New York, February 7 to 8, 2011$45,000 · 9 events
- Heavy Snow and Winter Weather in Illinois, February 7, 20113 injured · 10 events
- Heavy Snow and Winter Weather in Kentucky, February 7, 20111 injured · 22 events
- Cold in Nebraska, February 7 to 8, 201124 events
- Winter Storm and Winter Weather in Colorado, February 7 to 8, 201119 events
- Heavy Snow and Winter Weather in Tennessee, February 7, 201115 events
- Winter Storm and Winter Weather in Arkansas, February 7, 201111 events
- Blizzard and Winter Storm in Alaska, February 7 to 10, 201111 events
- Winter Weather in Nebraska, February 7 to 8, 20119 events
- Strong Wind in Alabama, February 7, 20111 injured · $10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284448, 284450, 284451, 284449.